Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 129, NWS Grand Forks, ND

July 14, 2018Cavalier County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 14, 2018, 7:49 PM CDT for Cavalier County, Towner County, North Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2018, 7:49 PM CDT (00:49 UTC)
Expired
Jul 14, 2018, 8:30 PM CDT
In force
41 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cavalier County, ND, Towner County, ND

The radar

The Minot AFB radar (KMBX), 161 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 7:50 PM CDTHAIL 1.253 Ssw Sarles, NDQUARTER AND HALF DOLLAR SIZED HAIL FELL FOR AROUND 10 MINUTES. GUSTY WINDS OBSERVED AS WELL. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:14 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1876 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
2246 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

175 
WUUS53 KFGF 150049
SVRFGF
NDC019-095-150130-
/O.NEW.KFGF.SV.W.0129.180715T0049Z-180715T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
749 PM CDT SAT JUL 14 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northeastern Towner County in northeastern North Dakota...
  Northwestern Cavalier County in northeastern North Dakota...

* Until 830 PM CDT.

* At 748 PM CDT, a severe thunderstorm was located near Sarles, or 31
  miles west of Langdon, moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Sarles around 750 PM CDT.
  Calvin around 755 PM CDT.
  Hannah around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4900 9863 4880 9863 4880 9913 4900 9913
TIME...MOT...LOC 0048Z 267DEG 31KT 4890 9902 

HAIL...1.25IN
WIND...60MPH
 
$$

Hopkins
2 follow-up statements
687 
WWUS53 KFGF 150108
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
808 PM CDT SAT JUL 14 2018

NDC095-150117-
/O.CAN.KFGF.SV.W.0129.000000T0000Z-180715T0130Z/
Towner ND-
808 PM CDT SAT JUL 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TOWNER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.

LAT...LON 4900 9863 4884 9863 4883 9896 4900 9897
TIME...MOT...LOC 0107Z 267DEG 31KT 4891 9876 

$$

NDC019-150130-
/O.CON.KFGF.SV.W.0129.000000T0000Z-180715T0130Z/
Cavalier ND-
808 PM CDT SAT JUL 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN CAVALIER COUNTY...

At 807 PM CDT, a severe thunderstorm was located near Hannah, or 20
miles northwest of Langdon, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Hannah around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4900 9863 4884 9863 4883 9896 4900 9897
TIME...MOT...LOC 0107Z 267DEG 31KT 4891 9876 

HAIL...1.25IN
WIND...60MPH
 
$$

Hopkins
321 
WWUS53 KFGF 150124
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
824 PM CDT SAT JUL 14 2018

NDC019-150133-
/O.EXP.KFGF.SV.W.0129.000000T0000Z-180715T0130Z/
Cavalier ND-
824 PM CDT SAT JUL 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CAVALIER COUNTY
WILL EXPIRE AT 830 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail is still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.

LAT...LON 4900 9863 4884 9863 4883 9896 4900 9897
TIME...MOT...LOC 0123Z 267DEG 31KT 4892 9858 

$$

Hopkins

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 7:00 PM CDT, 49 minutes earlier.

Area forecast discussion, Jul 14, 7:00 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
700 PM CDT Sat Jul 14 2018

.UPDATE...
Issued at 659 PM CDT Sat Jul 14 2018

Satellite indicated thunderstorms roughly along a line from Rock
Lake ND to Esmond ND. Broken line of storms extended thereafter
southwest into southwest ND and north to Lake Winnipeg. Line of
storms were generally moving to the east about 20-25 knots.
Thunderstorm watch continues for northwest zones til 11 pm CDT.
tweaked temps and dewpoints this evening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 318 PM CDT Sat Jul 14 2018

Current data shows timing and location of storm development
remains on track. CU field with front located from just west of
Westhope to west of Minot to near Dickinson. T-storms will
develop along this CU field thru 22z as it moves east. Temps near
the front in the low 90s with sfc based cape in the 4000 j/kg
range in the Minot area. Frontal zone will move east this evening
and then with loss of heating the tstorm coverage will weaken as
it moves toward Grand Forks by 04z. CAMs all have shown this trend
and have remained consistent. Updraft Helcity tracks from the HREF
indicate best severe risk in that Bottineau-Minot-Towner-Garrison
region moving east this eve before diminishing east of Devils
Lake. Thus will maintain severe wording in grids for DVL basin but
not farther east. Will maintain a low pop farther east into SE ND
and MN overnight into Sunday morning as a few may survive that
far later tonight into Sunday morning.

Cooler Sunday with a gusty northwest wind in northeastern ND.

.LONG TERM...(Sunday night through Saturday)
Issued at 318 PM CDT Sat Jul 14 2018

High pressure is forecast to settle over the region through
Tuesday allowing for dry conditions. The resulting drier and
cooler air mass will allow for mild temperatures with highs
largely remaining in the 70s both Monday and Tuesday afternoons
and lows Tuesday morning dipping into the upper 40s for portions
of northwestern Minnesota. There may be some chance for patchy
morning fog to develop in northwest Minnesota Tuesday morning as
the high pressure centers itself over the state amidst expected
clear skies and calm winds.

Wednesday into Thursday, a low pressure system within the southern
branch of split flow moves out of the Northern High Plains into and
across South Dakota. This will bring some chance for rain to
southeastern North Dakota and west-central Minnesota as the northern
precipitation shield associated with the low brushes the southern
CWA. No severe weather is expected with this activity. There is
still some inconsistency with timing of this system's passage as the
ECMWF depicts a slower, more northward trajectory compared to the
GFS/CMC. Temperatures are expected to be seasonable with highs in
the 80s accompanied by a steady return of moisture content back into
the region.

Friday and Saturday will host precipitation chances as flow aloft
becomes more zonal under the influence of a speed max approaching
the Northern Plains at the base of an upper low moving across
Canada. Specifics on timing of precipitation remain unclear due to
disagreement of modeled surface reflections under this regime. A
general, continued warming trend is expected late next week with
increasing thicknesses and moisture content forecast ahead of the
Canadian upper low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 659 PM CDT Sat Jul 14 2018

VFR conditions were across the area. Satellite indicated a clear sky
over northwest MN and adjacent parts of eastern ND. Blow off from
storms to the west was spreading east. Expect VFR conditions for
tonight and Sun except near storms.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JH
SHORT TERM...Riddle
LONG TERM...CJ
AVIATION...JH
Hazardous weather outlook, Jul 14, 4:04 AM CDT, 15 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
404 AM CDT Sat Jul 14 2018

MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038-
054-150915-
West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington-
Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Western Walsh County-
404 AM CDT Sat Jul 14 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms may develop after 4 PM over north central North
Dakota at move east into northeast North Dakota as a cold front
moves through the region. A few severe thunderstorms will be
possible, mainly west of a line from Copperstown to Pembina. Hail
to 1.5 inches and wind gusts to 75 mph the main threats. A few
tornadoes also can't be ruled out. Activity will tend to weaken
and decrease in coverage as it moves east towards the Red River,
though we can't rule out a few strong or marginally severe storms
over far northwest Minnesota. Any severe threat should end by 9
PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few severe thunderstorms can't be ruled out Wednesday an
Thursday evenings, but details are still uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ002-003-006-009-015>017-022>024-027>032-040-NDZ039-049-052-053-
150915-
Norman-Clay-Lake Of The Woods-North Beltrami-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Cass-Ransom-Sargent-Richland-
404 AM CDT Sat Jul 14 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to widely scattered thunderstorms may move into southeast
North Dakota late this evening and into northwest and west
central Minnesota after midnight. Severe thunderstorms are not
expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few severe thunderstorms can't be ruled out Wednesday an
Thursday evenings, but details are still uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 14, 6:29 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
629 PM CDT SAT JUL 14 2018

NDZ006-014-015-150030-
Benson ND-Towner ND-Ramsey ND-
629 PM CDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENSON...SOUTHERN
TOWNER AND NORTHWESTERN RAMSEY COUNTIES UNTIL 730 PM CDT...

At 629 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wolford to near Balta. Movement was east
at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Fillmore and Esmond around 650 PM CDT.
  Baker around 700 PM CDT.
  Cando around 710 PM CDT.
  Harlow around 715 PM CDT.
  Brinsmade and Minnewaukan around 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.

LAT...LON 4837 9984 4837 9949 4854 9949 4854 9895
      4804 9914 4803 9985
TIME...MOT...LOC 2329Z 268DEG 28KT 4851 9965 4811 10001

Hopkins
Special weather statement, Jul 14, 6:52 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
652 PM CDT SAT JUL 14 2018

NDZ006-007-150045-
Towner ND-Cavalier ND-
652 PM CDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOWNER AND SOUTHWESTERN
CAVALIER COUNTIES UNTIL 745 PM CDT...

At 651 PM CDT, Doppler radar was tracking a strong thunderstorm over
Agate, or 42 miles northwest of Devils Lake, moving northeast at 35
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bisbee around 700 PM CDT.
  Considine around 705 PM CDT.
  Arndt around 715 PM CDT.
  Egeland around 725 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.

LAT...LON 4868 9949 4886 9897 4854 9895 4854 9897
      4847 9897 4846 9949
TIME...MOT...LOC 2351Z 243DEG 29KT 4858 9949

Hopkins

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:33 PM CDTSevere Thunderstorm WarningFGFTowner42 min
Jul 14, 8:50 PM CDTSpecial Weather StatementFGFEddy25 min
Jul 15, 6:03 AM CDTSpecial Weather StatementFGFSargent42 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.